Alert archive / Maine / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 72, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 12, 2011, 3:40 PM EDT for Aroostook County, Maine. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2011, 3:40 PM EDT (19:40 UTC)
- Expired
- Jul 12, 2011, 4:15 PM EDT
- In force
- 35 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 4:00 PM EDT | TSTM WND DMG | Frenchville, ME | LARGE TREE TOOK DOWN POWER LINE ON MAIN STEET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 7.7 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 295 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 564 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
675
WUUS51 KCAR 121940
SVRCAR
MEC003-122015-
/O.NEW.KCAR.SV.W.0072.110712T1940Z-110712T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
340 PM EDT TUE JUL 12 2011
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE...
THIS INCLUDES THE CITY OF MADAWASKA...
* UNTIL 415 PM EDT
* AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
MADAWASKA...AND MOVING EAST AT 25 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LILLE AND GRAND ISLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
&&
LAT...LON 4734 6819 4734 6815 4729 6811 4725 6801
4722 6799 4720 6794 4717 6793 4723 6844
4729 6844 4730 6839 4735 6839 4737 6836
4737 6823
TIME...MOT...LOC 1939Z 272DEG 25KT 4730 6824
$$
HEWITT2 follow-up statements
401
WWUS51 KCAR 121957
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
357 PM EDT TUE JUL 12 2011
MEC003-122015-
/O.CON.KCAR.SV.W.0072.000000T0000Z-110712T2015Z/
AROOSTOOK ME-
357 PM EDT TUE JUL 12 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHEASTERN AROOSTOOK COUNTY...
AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR GRAND ISLE...OR 12 MILES EAST OF MADAWASKA...MOVING EAST
AT 25 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM WITH VERY HEAVY RAINFALL.
MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
&&
LAT...LON 4722 6836 4724 6836 4730 6832 4732 6827
4734 6825 4734 6819 4734 6815 4729 6811
4725 6801 4722 6799 4720 6794 4717 6793
TIME...MOT...LOC 1957Z 272DEG 25KT 4729 6806
$$
HEWITT577
WWUS51 KCAR 122016
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
416 PM EDT TUE JUL 12 2011
MEC003-122021-
/O.EXP.KCAR.SV.W.0072.000000T0000Z-110712T2015Z/
AROOSTOOK ME-
416 PM EDT TUE JUL 12 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN AROOSTOOK COUNTY
WILL EXPIRE AT 415 PM EDT...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED INTO NEW
BRUNSWICK. WIND GUSTS UP TO 40 MPH...PEA SIZE HAIL AND VERY HEAVY
RAIN WERE REPORTED WITH THIS STORM.
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
LAT...LON 4722 6836 4724 6836 4730 6832 4732 6827
4734 6825 4734 6819 4734 6815 4729 6811
4725 6801 4722 6799 4720 6794 4717 6793
TIME...MOT...LOC 2011Z 272DEG 25KT 4728 6792
$$
HEWITTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:22 PM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 12, 2:22 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 222 PM EDT TUE JUL 12 2011 .SYNOPSIS... A COLD FRONT WILL SLOWLY CROSS THE REGION TONIGHT. AN UPPER LEVEL TROUGH WILL CROSS THE REGION ON WEDNESDAY THEN HIGH PRESSURE WILL BUILD IN ON THURSDAY. && .NEAR TERM /THROUGH TONIGHT/... HAVE ADJUSTED WEATHER GRIDS...SKY CONDITIONS AND POPS. NO OTHER CHANGES MADE. CHALLENGE WILL BE THE COVERAGE AND INTENSITY OF THUNDERSTORMS THIS AFTERNOON. RUC INDICATES SURFACE TROUGH WILL LINE UP NORTH TO SOUTH ACROSS THE STATE AND WILL BE THE FOCUS FOR CONVECTION EARLY THIS AFTERNOON. UPPER LEVEL TROUGHING WILL INCREASE DURING THE DAY AS SHORTWAVE TROUGH SOUTH OF JAMES BAY STARTS TO STRENGTHEN AND MOVE EAST. AS COLD FRONT APPROACHES FROM THE WEST LATER TODAY, RUC CAPE VALUES IMPRESSIVE THIS AFTERNOON WITH VALUES BETWEEN 1000 AND 2000 J/KG WITH JUICY DEWPOINTS IN THE MID TO UPPER 60S. HOWEVER, MID LEVEL LAPSE RATES NOT IMPRESSIVE WITH RUC FORECASTING VALUES LESS THEN 6.0 C/KM ACROSS THE STATE TODAY. SPC HAS DROPPED OUR AREA FROM THE SLIGHT RISK OF SEVERE STORMS BUT WILL KEEP ENHANCED WORDING FOR GUSTY WINDS DUE TO STRONG LOW TO MID LEVEL FLOW. HIGHEST COVERAGE OF CONVECTION WILL BE ACROSS NORTHERN AND CENTRAL SECTIONS CLOSER TO THE BEST UPPER DYNAMICS AND HIGHER CAPE VALUES. LATEST RUN OF THE HRRR MODEL INDICATING POSSIBLE LINE OF THUNDERSTORMS IN ADVANCE OF THE COLD FRONT TO ENTER NORTHWEST MAINE AFTER 4PM THIS AFTERNOON. IF THIS PANS OUT, THERE COULD BE THE POTENTIAL FOR BOWING LINE SEGMENTS PRODUCING STRONG WINDS ACROSS THE REGION LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. COLD FRONT WILL MOVE ACROSS THE STATE THIS EVENING WITH IMPROVING CONDITIONS AFTER FRONTAL PASSAGE. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... AN UPPER LEVEL TROUGH CROSSING THE AREA WEDNESDAY COMBINED WITH A WEAK SURFACE TROUGH EXTENDING BACK FROM LOW PRESSURE IN THE MARITIMES WILL RESULT IN A MOSTLY CLOUDY DAY WITH SOME SCATTERED SHOWERS. THE NAM SEEMS TO HOLD MORE MOISTURE AND SHOWERS BACK ACROSS THE AREA WHILE THE GFS HAS LIGHTER MOISTURE AND ONLY SOME SCATTERED SHOWERS. THERE ARE SOME LOW CAPES...BELOW 200 J/KG ON WEDNESDAY. HOWEVER...WITH A NORTH WIND BRINGING COOLER AIR IN IT IS ANTICIPATED ANY THUNDERSTORM ACTIVITY WOULD BE ISOLATED. TEMPS WILL BE A BIT COOLER THAN RECENT DAYS. THE UPPER TROUGH WILL MOVE EAST AND AWAY WEDNESDAY NIGHT. HIGH PRESSURE WILL THEN BEGIN TO BUILD IN FROM THE WEST ON THURSDAY BRINGING SUNSHINE AND SOME CUMULUS CLOUDS WITH SLIGHTLY DRIER AIR. && .LONG TERM /THURSDAY THROUGH MONDAY/... A LARGE AREA OF HIGH PRESSURE BUILDING IN LATE IN THE WEEK IS EXPECTED TO BRING MOSTLY CLEAR CONDITIONS LATE WEEK INTO THE COMING WEEKEND. FRIDAY WILL BE MODERATELY WARM. A RETURN SOUTHWESTERLY FLOW OVER THE WEEKEND WILL THEN BRING INCREASINGLY HOT AND HUMID AIR INTO THE STATE SATURDAY INTO SUNDAY. A THUNDERSTORM MAY EFFECT SOME AREAS...MAINLY ACROSS THE NORTH...LATE SUNDAY AS HEIGHTS BEGIN TO DROP AND HUMIDITY CONTINUES TO INCREASE. THERE WILL BE AN INCREASED CHANCE FOR STORMS MONDAY AS A COLD FRONT MOVES IN. A NEW HIGH WILL THEN BRING SLIGHTLY COOLER AND DRIER CONDITIONS ON TUESDAY. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... NEAR TERM: MAINLY VFR CONDITIONS EXCEPT FOR MVFR IN FOG EARLY THIS MORNING AND ANY SHOWERS OR THUNDERSTORMS LATE THIS AFTERNOON. SHORT TERM: MVFR CONDITIONS IN VARIABLE LOW CLOUDS WEDNESDAY ARE EXPECTED TO IMPROVE TO VFR WEDNESDAY NIGHT. VFR CONDITIONS ARE EXPECTED THURSDAY THROUGH SATURDAY. && .MARINE... HAVE ADJUSTED WAVES LOWER AND REMOVED SCA. NEAR TERM: WNAWAVE GUIDANCE 2 FT ABOVE ACTUAL SEAS THIS MORNING BUT WILL KEEP MARGINAL SCA FOR SEAS INTO THIS EVENING. SHORT TERM: WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SCA FROM MID WEEK INTO THE COMING WEEKEND. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...MIGNONE
Hazardous weather outlook, Jul 12, 3:53 AM EDT, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 353 AM EDT TUE JUL 12 2011 MEZ001>006-010-011-015>017-029>032-130800- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 353 AM EDT TUE JUL 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS AFTERNOON. SOME OF THESE STORMS MAY PRODUCE GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-130800- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 353 AM EDT TUE JUL 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 12:37 PM EDT | Areal Flood Advisory | CAR | Aroostook | 81 min |
| Jul 12, 3:31 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 44 min |
| Jul 12, 3:39 PM EDT | Flash Flood Warning | CAR | Aroostook | 3 hr |
| Jul 12, 4:15 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 60 min |
| Jul 12, 4:18 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 25 min |
| Jul 12, 4:59 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 46 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.